Alert archive / Arizona / Flash Flood Warnings in 2020
Flash Flood Warning 2, NWS Phoenix, AZ
NWS Phoenix, AZ issued this flash flood warning at Mar 12, 2020, 8:07 AM MST for Maricopa County, Arizona. It was in force for 4 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 12, 2020, 8:07 AM MST (15:07 UTC)
- Expired
- Mar 12, 2020, 12:00 PM MST
- In force
- 4 hr
- Issued by
- NWS Phoenix, AZ
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
County Maricopa County, AZ
The radar
The Phoenix radar (KIWA), 88 km from the middle of the area, began a volume at 15:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 12, 10:00 AM MST | FLASH FLOOD | 1 Ene Wittmann, AZ | CITY OF SURPRISE REPORTED THAT DOVE VALLEY RD. WAS CLOSED DUE TO DEBRIS. THE CLOSURE IS BETWEEN 203RD AVE. AND 211TH AVE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 113 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 3.1 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 582 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km storm-relative helicity
- 125 m²/s²
- 0-3 km storm-relative helicity
- 166 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
369
WGUS55 KPSR 121507
FFWPSR
AZC013-121900-
/O.NEW.KPSR.FF.W.0002.200312T1507Z-200312T1900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Phoenix AZ
807 AM MST Thu Mar 12 2020
The National Weather Service in Phoenix has issued a
* Flash Flood Warning for...
Maricopa County in south central Arizona...
* Until noon MST.
* At 806 AM MST, Doppler radar indicated thunderstorms producing
heavy rain across the warned area including the greater Suprise
area. Flash flooding is ongoing or expected to begin shortly.
HAZARD...Life threatening flash flooding. Heavy rain producing
flash flooding.
SOURCE...Radar indicated.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
* Some locations that will experience flooding include...
Surprise, Buckeye, Wittmann, Circle City and White Tank Mountain
Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3378 11242 3360 11238 3349 11242 3349 11276
3383 11259 3380 11251
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
MS2 follow-up statements
573
WGUS75 KPSR 121719
FFSPSR
Flash Flood Statement
National Weather Service Phoenix AZ
1019 AM MST Thu Mar 12 2020
AZC013-121900-
/O.CON.KPSR.FF.W.0002.000000T0000Z-200312T1900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Maricopa AZ-
1019 AM MST Thu Mar 12 2020
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL NOON MST FOR
MARICOPA COUNTY...
At 1005 AM MST, emergency management reported Flash flooding is
ongoing.
HAZARD...Life threatening flash flooding. Heavy rain producing flash
flooding.
SOURCE...Emergency management reported road closures and debris on
roadway along Dove Valley Road west of 203rd Ave.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
Some locations that will experience flooding include...
Surprise, Buckeye, Wittmann, Circle City and White Tank Mountain
Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3378 11242 3360 11238 3349 11242 3349 11276
3383 11259 3380 11251
FLASH FLOOD...OBSERVED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
MS119
WGUS75 KPSR 121850
FFSPSR
Flash Flood Statement
National Weather Service Phoenix AZ
1150 AM MST Thu Mar 12 2020
AZC013-121900-
/O.EXP.KPSR.FF.W.0002.000000T0000Z-200312T1900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Maricopa AZ-
1150 AM MST Thu Mar 12 2020
...THE FLASH FLOOD WARNING FOR MARICOPA COUNTY WILL EXPIRE AT NOON
MST...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.
LAT...LON 3378 11242 3360 11238 3349 11242 3349 11276
3383 11259 3380 11251
$$
MSWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Mar 12, 5:43 AM MST, 2 hours 24 minutes earlier.
Area forecast discussion, Mar 12, 5:43 AM MST, 2 hours 24 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
543 AM MST Thu Mar 12 2020
.UPDATE...Updated aviation discussion.
&&
.SYNOPSIS...
A slow moving and wet storm system will bring widespread showers
and thunderstorms this afternoon into tonight with showers
lingering into Friday. The heaviest rain, along with some
potentially strong thunderstorms, is expected this afternoon and
evening. A flash flood watch has been posted from this afternoon
into the first part of Friday. The highest rainfall amounts are
expected north and east of Phoenix with flooding impacts to creeks
and typically dry washes likely. After a brief dry period this
weekend, another much colder storm system is becoming more likely
for the early to middle part of next week.
&&
.DISCUSSION...
So far early this morning there has been a brief respite from the
shower activity. The upper level low responsible for the wet
weather remains centered off the southern California coast with
the plume of rich moisture still streaming northward through our
region. Weak jet forced ascent and periodic mid level shortwave
trough impulses will continue to bring periods of isolated to
scattered showers through mid to late morning. Saturated or near
saturated boundary layer conditions and light winds will also
bring patchy fog to some areas this morning, but near overcast
skies should mostly prevent dense fog formation.
The most impactful weather is still expected to occur this
afternoon and evening as the upper level trough transitions from
a positively tilted to more a neutrally tilted system while it
shifts eastward. Southern California through south-central Arizona
will become well positioned within the storm system's strongest
vertical ascent region this afternoon and evening. Colder air
aloft will also move over the area allowing for steepening lapse
rates and moderate MUCAPE of 500-1000 J/kg. These conditions will
be favorable for scattered to numerous thunderstorms this
afternoon across southeast California and southwest Arizona,
shifting eastward into south-central Arizona by early evening. The
main threat with these storms will be heavy rain, especially in
areas where training of echos occurs. Widespread additional
rainfall amounts of around 1" is still likely with localized
amounts of over 1.5" possible across the lower deserts and 1.5-3"
across the higher terrain north and east of Phoenix. This heavy
rainfall should bring localized flash flooding of area washes and
creeks as well as some flooding impacts within some urbanized
areas. The expected instability and moderate bulk shear will
promote a marginal severe wind and hail threat with any
thunderstorms today, especially from Phoenix westward.
For tonight, showers and thunderstorms should continue for areas
from Phoenix and north and northeast of Phoenix, gradually
diminishing by sunrise Friday. Additional instability type showers
are likely from Phoenix eastward by late Friday morning into the
afternoon hours with best chances over the high terrain and more
limited coverage over the deserts. The upper level low will
quickly weaken on Friday, lifting mostly northeast of the area by
late afternoon. This should allow for a rapid drop off of rain
chances by late afternoon into early evening with only a slight
chance of a stray shower into Friday night.
Much quieter weather conditions will then be seen for the weekend
as a drier air mass settles in from the west. Temperatures are
forecast to warm back to near normal readings by Sunday, but more
unsettled weather will be on its way early next week. Models have
been consistent in showing a cold upper level low dropping
southward along the West Coast this weekend into early next week,
possibly becoming positioned just off the southern California
coast by around next Tuesday. The timing of this next weather
system could change slightly, but is seems very likely it will
bring another period of rain and potential high elevation snow to
the Desert Southwest during the middle part of next week. Moisture
availability with next week's storm system will definitely be
lower than the current system, but it will also be significantly
colder. We should have a better idea on the timing of precip
chances and potential QPF amounts this weekend.
&&
.AVIATION...Updated at 1243Z.
South-Central Arizona including KPHX, KIWA, KSDL, and KDVT:
Off and on isolated to scattered showers are anticipated through
the day. A band of light to moderate showers is currently moving
up from the south and will likely be in the vicinity by 13-14Z.
CIGs will likely fall to MVFR levels in the vicinity of showers,
generally SCT-BKN around 2-3 kft. There will be an increasing
chance for isolated thunderstorms during the afternoon, with the
best chance likely in the evening between 0-6Z. Before the evening
storm threat, winds will favor the southeast and then veer towards
the south in the afternoon with speeds generally 8 kts or less.
In the evening with the storm potential, winds may make a shift
more towards the southwest or even west with increased breeziness
as well. With any storm there will be a threat for hail and strong
wind gusts up to 20-25 kts. The storm threat diminishes gradually
after midnight, pushing more into the high terrain to the
northeast. Lingering showers will still be possible during the
overnight hours with CIGs hanging around or just above MVFR and
winds may stay a touch breezy out of the south.
Southeast California/Southwest Arizona including KIPL and KBLH:
Widespread light to moderate rain is pushing up from the south
resulting in CIGs near to slightly above MVFR. The rain will only
become heavier, especially by the afternoon with isolated storms
possible. A few storms may become strong or even severe with the
potential for hail and strong gusts up to 30-35 kts to go with the
lightning threat. MVFR to even briefly IFR for both CIGs and
visibility will be possible within the heavy rain and
thunderstorms. Light winds this morning will begin to favor the
south to southwest by the afternoon with sustained speeds
increasing to 10-15 kts at both terminals. The rain and storm
threat will diminish this evening with improving CIGs, but winds
may remain a touch breezy through the overnight.
&&
.FIRE WEATHER...
Saturday through Wednesday:
Drier conditions will move in during the weekend before more
unsettled weather is expected into the middle part of next week.
Humidity levels will stay elevated through the period with minimum
readings generally 25-40%. High temperatures will stay near or a
bit below seasonal normals through the weekend with well below
normal temperatures likely by the middle of next week. Winds will
be breezy at times through much of the period, especially during
the daytime hours. Gusts will mostly reach into the 20-25 mph
range.
&&
.SPOTTER INFORMATION STATEMENT...
Spotters should follow standard reporting procedures.
&&
.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...Flash Flood Watch from 11 AM MST this morning through Friday
afternoon for AZZ534-537>560-562-563.
Flash Flood Watch from 11 AM MST this morning through Friday
morning for AZZ530>533-536.
CA...Flash Flood Watch from 11 AM PDT this morning through Friday
morning for CAZ560>570.
&&
DISCUSSION...Kuhlman
AVIATION...Benedict
FIRE WEATHER...KuhlmanThe office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 12, 6:29 AM MST | Areal Flood Advisory | PSR | Yuma | 2 hr |
| Mar 12, 7:02 AM MST | Areal Flood Advisory | PSR | La Paz, Yuma | 3 hr |
| Mar 12, 7:30 AM MST | Areal Flood Advisory | PSR | Maricopa | 3 hr |
| Mar 12, 2:00 PM MST | Special Weather Statement | PSR | Maricopa | 45 min |
| Mar 12, 2:04 PM MST | Special Weather Statement | PSR | Maricopa | 41 min |
| Mar 12, 2:12 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 33 min |
| Mar 12, 2:44 PM MST | Special Weather Statement | PSR | Maricopa | 46 min |
| Mar 12, 2:46 PM MST | Special Weather Statement | PSR | Maricopa | 44 min |
| Mar 12, 3:21 PM MST | Special Weather Statement | PSR | 39 min | |
| Mar 12, 3:42 PM MST | Flash Flood Warning | PSR | La Paz | 4 hr |
| Mar 12, 4:16 PM MST | Flash Flood Warning | PSR | Maricopa | 3 hr |
| Mar 12, 4:42 PM MST | Flash Flood Warning | PSR | La Paz | 4 hr |
Nearby
Flash Flood Warnings in Arizona, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.